Colorado, 2007

Hail in Colorado, July 1, 2007

July 1, 2007 · NWS BOU · 8 events in 1 county or zone

Severe thunderstorms produced large hail in Weld County, up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail in Weld County, up to the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 1, 2:15 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 1, 2:15 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT SUN JUL 1 2007

.SHORT TERM...CONVECTION SLOW TO DEVELOP THIS AFTERNOON...THOUGH
STARTING TO SEE CUMULUS DEVELOPMENT ALONG FOOTHILLS AND PARK COUNTY.
RADAR SHOWED NICE BOUNDARY MOVING WEST INTO FOOTHILLS THE PAST HOUR.
WITH THE DEVELOPING CUMULUS AND AN UNSTABLE ATMOSPHERE...WILL KEEP
THE LOW CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND FOOTHILLS THIS
EVENING. AS FOR PLAINS...SURFACE DATA SHOWING DENVER CYCLONE TRYING
TO DEVELOP WHICH COULD STILL PROVIDE A FOCUS FOR SOME THUNDERSTORM
DEVELOPMENT. FORECAST SOUNDINGS SHOW CAPES REACHING 2000 J/KG
ALONG FRONT RANGE...BASED ON 48 DEGREE DEWPOINTS. THIS LOOKS A BIT
OVERDONE AS DEWPOINTS ARE CURRENTLY IN THE 30S. CAPES AROUND
1000-1200 J/KG LOOKS A BIT MORE REASONABLE. LATEST ACARS SOUNDINGS
SHOWED CAP ALONG FRONT RANGE HAS ERODED...WITH NO CIN NOTED ON LAPS
SURFACE ANALYSIS.  GPS INTEGRATED PRECIPITABLE WATER VALUES HAVE
BEEN INCHING UPWARD THE LAST FEW HOURS...NOW AT SIX TENTHS OF AN
INCH. COULD SEE SOME MEASURABLE RAIN WITH THE STORMS. THE STORMS
SHOULD END EARLY THIS EVENING WITH CLEARING SKIES. THE EXCEPTION
WILL BE THE FAR EASTERN ZONES WHERE THE BOUNDARY LAYER WIND AND
HUMIDITY PROGS SHOW MOISTURE RETURNING AND COULD SEE SOME STRATUS
DEVELOPING OVERNING. ON MONDAY...UPPER RIDGE WILL CONTINUE TO
BUILD OVER REGION THOUGH ONLY SLIGHT WARMING NOTED AT 700 MB.
CURRENT TEMPERATURE GRIDS LOOKING ON TRACK...WITH HIGHS IN THE MID
AND UPPER 90S ACROSS PLAINS. CROSS SECTIONS SHOW LIMITED MOISTURE
CONFINED TO AROUND 500 MB. ACROSS PLAINS...BOUNDARY LAYER DEWPOINTS
START OUT IN THE 50S AND LOWER 60S IN THE MORNING...THEN LOWER TO
THE 30S ALONG FRONT RANGE AND MID 50S EASTERN ZONES. AS FOR PRECIP
CHANCES...NAM PAINTS LIGHT PRECIP ACROSS ACROSS FOOTHILLS AND URBAN
CORRIDOR WITH NONE FURTHER EAST. CHANCES FOR PRECIP LOOK LOW...AND
CONFINED TO MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS. THIS ALREADY
SHOWN IN FORECAST.

.LONG TERM...ONLY MINOR ADJUSTMENTS TO THE GRIDS IN THIS PACKAGE. BY
TUESDAY THE RIDGE AXIS IS EXPECTED TO SHIFT TO THE WEST AND FLATTEN
SOMEWHAT AS A SYSTEM MOVES ACROSS THE NRN ROCKIES.  STILL ONTHER HOT
AFTN WITH H7 TEMPERATURES STILL AROUND +20C TUESDAY AFTN.  A COOL
FRONT IS EXPECTED TO MOVE INTO THE CWFA LATE TUESDAY AFTN INTO
TUESDAY EVENING.  BY WEDNESDAY AFTN...700 MB TEMPERATURES ARE
PROGGED TO COOL TO AROUND +14C.  AFTN MAX TEMPERATURES SHUD DROP
DOWN INTO THE UPPER 80S ON WEDNESDAY AND THURSDAY.  COOLER MID LEVEL
TEMPERATURES COUPLED WITH DEEPER UPSLOPE SHUD ADD UP TO A BETTER
POTENTIAL FOR THUNDERSTORMS ALONG THE FRONT RANGE AND PALMER DIVIDE
FOR WEDNESDAY AND THURSDAY AFTN/EVENING.  THE SFC THETA-E RIDGE WILL
BE FOCUSED ALONG THIS AREA AT THAT TIME...WITH BETTER DIRECTIONAL
SHEAR AS WELL.  FCST CAPES FM THE WARF INDICATE VALUES AROUND 1000
J/KG WEDNESDAY AFTN.  SINCE THIS IS STILL INTO DAYS 4 AND 5 WL JUST
HEDGE POPS UP SLGTLY TO 20% FOR ZONES 38>41 AND 46..47.  FOR THE
REST OF THE PERIOD...THE RIDGE IS PROGGED TO BUILD BACK OVER THE
STATE WITH A HOTTER AND DRIER AMS RETURNING BY THE WEEKEND.  THE GFS
DOES SHOW SOME MOISTURE UNDER THE RIDGE SUNDAY AFTN.  FOR NOW WL
KEEP IT DRY WITH LITTLE IF ANY ADJUSTMENTS FOR THE LATTER HALF OF
THE PERIOD.

&&

.AVIATION...CUMULUS DEVELOPING EAST AND SOUTH OF DIA IN VICINITY OF
WEAK BOUNDARY. COULD SEE A STORM OR TWO THROUGH 04Z WHICH COULD
PRODUCE GUSTY WIND AND RAIN. VFR CONDITIONS TO PREVAIL THROUGH
MONDAY. A FEW STORMS POSSIBLE AFTER 19Z MONDAY...BETTER CHANCE WEST
OF DIA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/COOPER
Hazardous weather outlook, Jul 1, 9:45 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT SUN JUL 01 2007

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1045 AM MDT SUN JUL 01 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 2 PM ACROSS THE MOUNTAINS
AND FOOTHILLS AS WELL AS OVER PALMER DIVIDE AND ALONG THE URBAN
CORRIDOR. THE STORMS WILL LINGER INTO THE EARLY EVENING HOURS.
GUSTY WINDS TO 45 MPH AND LIGHTNING CAN BE EXPECTED WITH THE STORMS
BUT ONLY LIGHT RAINFALL. A FEW STORMS ALONG THE URBAN CORRIDOR AND
PALMER DIVIDE COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE ACROSS THE
FORECAST AREA INTO NEXT WEEKEND.  PRECIPITATION CHANCES WILL BE
MINIMAL AND MAINLY CONFINED TO THE HIGH COUNTRY AND IMMEDIATE
PLAINS. THE FIRE DANGER WILL LIKELY WORSEN THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/COOPER

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Weld

When
July 1, 6:04 PM MST
Where
Weld County, 2.1 mi E of Galeton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.540

Hail, Weld

When
July 1, 6:18 PM MST
Where
Weld County, 2.33 mi NNE of Cloverly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -104.580

Hail, Weld

When
July 1, 6:35 PM MST
Where
Weld County, 3.62 mi SSE of Hurrich
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.450, -104.780

Hail, Weld

When
July 1, 6:35 PM MST
Where
Weld County, 2.72 mi WNW of Greeley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.730

Hail, Weld

When
July 1, 6:38 PM MST
Where
Weld County, 3.16 mi W of Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -104.740

Hail, Weld

When
July 1, 6:41 PM MST
Where
Weld County, 3.16 mi W of Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -104.740

Hail, Weld

When
July 1, 6:43 PM MST
Where
Weld County, 3.16 mi W of Greeley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -104.740

Hail, Weld

When
July 1, 6:45 PM MST
Where
Weld County, 3.16 mi W of Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -104.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32828, 32829, 32830, 32831, 32832, 32833, 32834, 32835.